Alert archive / Wisconsin / River Flood Watches in 2018

River Flood Watch 28, NWS Milwaukee, WI

October 1, 2018Green County, Rock County, Wisconsin

NWS Milwaukee, WI issued this river flood watch at Oct 1, 2018, 10:16 AM CDT for Green County, Rock County, Wisconsin. It took effect at Oct 3, 2018, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 1, 2018, 10:16 AM CDT (15:16 UTC)
In effect from
Oct 3, 2018, 1:00 AM CDT
Expired
Oct 1, 2018, 10:00 PM CDT
In force
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Green County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 72 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sugar River at Brodhead (BROW3). The gauge peaked at 7.62 ft at Oct 2, 2018, 9:00 PM CDT.

actionminormoderate246810/0110/0210/03
Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
8 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05436500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Oct 1, 9:30 AM CDT, 46 minutes earlier.

Area forecast discussion, Oct 1, 9:30 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
930 AM CDT Mon Oct 1 2018

.UPDATE...Corridor of shra/isold tsra continues across srn WI with
favorable 850 millibar thermal/moisture convergence. Low level
frontal boundary well south. Latest NAM suggests we get some
MUCAPE though better MLCAPE and MUCAPE remains to our south. Still
some favorable wind fields to work with but appears the main
concern will be repeated rainfall across areas that saw heavy
rains last night. So we'll be keeping an eye on that throughout
the day. But cool, cloudy and on and off precip today with a
steady east/northeast wind.

PC

&&

.MARINE...Small Craft Advisory looks good with onshore winds and
building waves. The northern lake continues to look favorable for
possible gale conditions on Wednesday so a watch may be needed at
some point for that.

PC

&&

.PREV DISCUSSION... (Issued 607 AM CDT Mon Oct 1 2018)

UPDATE...

No change to the forecast.

AVIATION(12Z TAFS)...

Ceiling heights are bouncing between IFR, MVFR and VFR
continuously this morning. I think the trend will be down toward
steadier IFR as the showers get a little lighter this morning.

Thunderstorms will become more widespread during the afternoon
and evening as a front sags through the area. A few strong storms
are possible.

Once the front clears, winds will shift to the northeast, then north
overnight. We may see a few hours of fog and very low ceilings as
the rain tapers off. Clouds will be slow to clear Tuesday and may
remain MVFR for the majority of the day.

PREV DISCUSSION... (Issued 350 AM CDT MON OCT 1 2018)

TODAY AND TONIGHT...Forecast Confidence - Medium.

Showers look like they will taper off in coverage a little over the
next few hours. We are losing our forcing from the nose of the low
level jet but we are still seeing broad 850mb warm air advection and
a steady band of 850mb frontogenesis from Southern WI back through
Iowa that are supporting these showers. Elevated CAPE of around 300
j/kg is allowing for isolated thunderstorms.
The 925-850mb warm frontal boundary will shift slightly northward
through late morning.

We will see an uptick in coverage of showers and strength of
thunderstorms by early afternoon when a shortwave trough that is
currently tracking across the Northern Plains gets to our area and
interacts with the warm front sitting over southern/central WI.
Storms will be mainly in an elevated instability area on the north
side of the warm front with tall, skinny CAPE. Any stronger storms
would have the main severe threat of hail late this afternoon.

There is fair agreement that far southeast WI will get into the warm
sector this afternoon which will increase surface- based
instability. This area is included in the SPC Slight Risk for severe
storms for this afternoon and evening as the front slides southeast.
Any surface-based storms along the front have a chance of becoming
organized due to the very strong shear. Any isolated storms should
quickly evolve into line segments. Damaging winds and hail are the
primary threats, while a tornado is also possible.

Heavy rain is also a threat for southern Wisconsin. We are in an
area of 1.5 inches of precipitable water values which is 200 percent
of normal for this time of year. The overnight rainfall was very
efficient and areas across southern Dane and northern Rock counties
east to the lake picked up nearly 2 inches of rain last evening
through the overnight. We are expecting another 1 to 2 inches today
into the evening, but the main axis of heavy precip should line up
just north of where the heaviest rain fell overnight.

Showers will taper off behind the front overnight as winds shift to
the northeast and then north.

TUESDAY THROUGH WEDNESDAY...Forecast Confidence...Medium.

Shower threat will end Tuesday morning across southeast WI as
lagging mid-level trof moves off to the east.  By 12Z Tuesday,
surface front will have sagged southeast of southern WI.  Short wave
ridging and drier conditions will result in a dry day on Tuesday,
which will continue into the evening.  Drier air surging in should
eventually scour out lingering low-mid clouds during the day so that
at least partial sunshine will return.

Clearing will be short-lived however as short wave ridge slides
rapidly off to the east by evening.  Increasing southwest flow aloft
will result in stalled front to the south advancing back to the
north Tuesday night and Wednesday.  The strongest synoptic scale
lift and low level jet will be to the west of southern WI into
Wednesday morning.  However column precipitable water will double
during this time to around 1.5 inches.  Increasing southwest flow
aloft will carry a weak mid-level impulse across the region during
this period.  Hence will carry chance Pops later Tuesday night into
Wednesday.  Low level winds continue to increase Wednesday morning,
which should carry warm front north of the area.  This will result
in a warm day with temperatures rising into the upper 70s to lower
80s.  Could be even warmer, if more sunshine develops, but at this
point thinking considerable cloud cover should mitigate temperature
rise slightly. Gusty south winds will accompany the warmup, with
afternoon gusts of 35 to 40 mph possible. Best chance for convection
will be Wednesday night when cold front slides through the area.

EXTENDED PERIOD...

WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence - Medium.

Persistent upstream long-wave trof over western CONUS will continue
to send pieces of mid-level energy northeast across the northern
Plains and southern Canada through the period.  Along with a
southwest steering flow, these pieces of energy will result in
unsettled and wet weather affecting the western Great Lakes every
other day or so.  WPC using an even model blend of ECMWF/GFS and
ensembles with above average confidence for this pattern. Also
medium range guidance in good agreement on this unsettled scenario
continuing into the following as well. Hopefully the periods of rain
will not focus on a specific area.

A cold front will pass across southern WI Wednesday night.  The main
severe weather risk will remain upstream, but a weakening line of
convection should spread across parts of southern WI overnight.
Strong shear may compensate for weakening instability to result in a
few strong winds gusts from evening convection.  Cold front sags
well south of southern WI on Thursday in the central MS Valley
region as passing high pressure brings a dry and seasonal day to
Wisconsin.  As mentioned above, dry weather likely to be short-lived
as front will begin a march back to the north Thursday night and
Friday.  Moisture and warm advection along with low pressure passing
by to the north will likely bring a period of showers and t-storms
back to the area for Friday and Friday night.  Although Canadian and
ECMWF solutions slower with northeast track than GFS, and keeps
Saturday more showery across southern WI.  Another round of
unsettled weather is likely early next week.  One bright spot will
be that temperatures will likely average out to around normal for
the period, with no cold temperatures in sight.

AVIATION(09Z TAFS)...Showers and isolated thunderstorms will
persist through late morning, along with predominantly IFR ceilings.
Thunderstorms will become more widespread during the afternoon and
evening as a front sags through the area. A few strong storms are
possible.

Once the front clears, winds will shift to the northeast, then north
overnight. We may see a few hours of fog and very low ceilings as
the rain tapers off. Clouds will be slow to clear Tuesday and may
remain MVFR for the majority of the day.

MARINE...Nearshore: Persistent and breezy east winds are causing
high waves along the nearshore waters this morning. The high waves
will gradually subside from south to north late this afternoon and
evening. The Small Craft Advisory may need to be extended a few
hours if waves take longer than expected to subside. Gusty southerly
winds are expected to reach advisory criteria again on Wednesday.

Open Lake: No gale concerns in the short term. Gusty south to
southwest winds to 30 kt are expected Wednesday into Wednesday
night. Gale force gusts to 35 knots are looking more likely for
Wednesday afternoon over the north half of the open waters of Lake
Michigan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT this afternoon for LMZ645-
     646.

     Small Craft Advisory until 10 PM CDT this evening for LMZ643-644.

&&

Today/Tonight and Aviation/Marine...Cronce
Tuesday THROUGH Sunday...MBK
Hazardous weather outlook, Oct 1, 4:40 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
440 AM CDT Mon Oct 1 2018

WIZ046-047-051-052-056>060-062>072-020945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
440 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will affect southern Wisconsin this
morning.

More numerous thunderstorms will rumble across the area
this afternoon and evening. A few storms could become severe,
producing large hail and damaging winds. An isolated tornado is
possible as well. The best chance for severe weather will be along
and south of a line from Dodgeville to Madison to Waukesha and
Racine.

Heavy rainfall from the thunderstorms may produce localized urban
and rural flooding, and river rises.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms returns later Tuesday night into
Wednesday evening. There is a small risk for a severe
thunderstorm late Wednesday afternoon and evening, mainly over
south central Wisconsin.

More thunderstorms are possible Thursday night into Saturday and
again later Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again Wednesday late
afternoon and evening. Otherwise, your rainfall reports are
appreciated.

LMZ643>646-020945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
440 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect into this evening for
breezy east to northeast winds and high waves.

Scattered thunderstorms are expected this morning. A period of
thunderstorms is then expected later this afternoon and evening. A
few storms could become severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms returns later Tuesday night and
continues into Wednesday night.

South to southwest winds will approach gale force levels Wednesday
afternoon.

More thunderstorms are possible Thursday night into Saturday and
again later Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-020945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
440 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning over central and
southern Lake Michigan. A period of thunderstorms is then
expected later this afternoon and evening. A few storms could
become severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms returns later Tuesday night and
continues into Wednesday night.

South to southwest winds will approach gale force levels Wednesday
afternoon.

More thunderstorms are possible over the weekend.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Oct 1, 7:23 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
723 AM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       1 WSW NEW GLARUS        42.81N 89.65W
10/01/2018  M2.07 INCH       GREEN              WI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

MBK
Local storm report, Oct 1, 7:37 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
737 AM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HEAVY RAIN       SOUTH MILWAUKEE         42.92N 87.86W
10/01/2018  M2.37 INCH       MILWAUKEE          WI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0735 AM     HEAVY RAIN       1 S ROCHESTER           42.73N 88.22W
10/01/2018  M1.92 INCH       RACINE             WI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

MBK
Local storm report, Oct 1, 7:40 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
740 AM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HEAVY RAIN       STOUGHTON               42.93N 89.22W
10/01/2018  M2.30 INCH       DANE               WI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

MBK
Local storm report, Oct 1, 8:00 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 AM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     HEAVY RAIN       1 W MUSKEGO             42.89N 88.14W
10/01/2018  M2.38 INCH       WAUKESHA           WI   MESONET

            MESONET STATION AR976, MUSKEGO.

0605 AM     HEAVY RAIN       2 NNE WAUKESHA          43.04N 88.22W
10/01/2018  M2.12 INCH       WAUKESHA           WI   MESONET

            MESONET STATION C1419, 1 NNE WAUKESHA.

0600 AM     HEAVY RAIN       1 NNW OAK CREEK         42.90N 87.90W
10/01/2018  M1.97 INCH       MILWAUKEE          WI   MESONET

            MESONET STATION E5433, OAK CREEK.

0550 AM     HEAVY RAIN       2 ESE JACKSON           43.31N 88.12W
10/01/2018  M2.36 INCH       WASHINGTON         WI   MESONET

            MESONET STATION JAKSN, 2 E JACKSON.

0550 AM     HEAVY RAIN       1 ESE STOUGHTON         42.92N 89.20W
10/01/2018  M2.84 INCH       DANE               WI   MESONET

            MESONET STATION STGHT, STOUGHTON.

0550 AM     HEAVY RAIN       1 E ELM GROVE           43.05N 88.08W
10/01/2018  M2.28 INCH       WAUKESHA           WI   MESONET

            MESONET STATION ELMGR, ELM GROVE.

0530 AM     HEAVY RAIN       WATERFORD               42.77N 88.21W
10/01/2018  M2.08 INCH       RACINE             WI   MESONET

            MESONET STATION WADW3, WATERFORD.

&&
Local storm report, Oct 1, 8:06 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
806 AM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW WHITEWATER         42.85N 88.75W
10/01/2018  M2.40 INCH       JEFFERSON          WI   COCORAHS

            COCORAHS STATION WI-JF-5, 1 NW WHITEWATER.

0700 AM     HEAVY RAIN       3 S FORT ATKINSON       42.88N 88.83W
10/01/2018  M2.35 INCH       JEFFERSON          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FATW3, FORT ATKINSON.

0700 AM     HEAVY RAIN       1 NNE PALMYRA           42.89N 88.58W
10/01/2018  M2.35 INCH       JEFFERSON          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PYRW3, PALMYRA WWTP.

0725 AM     HEAVY RAIN       2 N PALMYRA             42.90N 88.59W
10/01/2018  M2.23 INCH       JEFFERSON          WI   COCORAHS

            COCORAHS STATION WI-JF-10, 1 N PALMYRA.

0700 AM     HEAVY RAIN       2 ENE FRANKLIN          42.90N 87.97W
10/01/2018  M2.21 INCH       MILWAUKEE          WI   COCORAHS

            COCORAHS STATION WI-MW-28, 2 ENE FRANKLIN.

0653 AM     HEAVY RAIN       2 W NORTH BAY           42.76N 87.81W
10/01/2018  M2.08 INCH       RACINE             WI   ASOS

            ASOS STATION RAC, RACINE-BATTEN AIRPORT.

0530 AM     HEAVY RAIN       1 NNW RACINE            42.75N 87.79W
10/01/2018  M2.06 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-12, 1 NNW RACINE.

&&
Local storm report, Oct 1, 8:17 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
817 AM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       2 NNE WHITEWATER        42.86N 88.73W
10/01/2018  M2.53 INCH       JEFFERSON          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WHTW3, WHITEWATER.

0730 AM     HEAVY RAIN       2 SSE HALES CORNERS     42.92N 88.03W
10/01/2018  M2.32 INCH       MILWAUKEE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WPKW3, SW-WHITNAL
            PARK.

0700 AM     HEAVY RAIN       3 ESE FRANKSVILLE       42.74N 87.86W
10/01/2018  M2.28 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-4, 3 NE STURTEVANT.

0700 AM     HEAVY RAIN       3 NW CALEDONIA          42.83N 87.99W
10/01/2018  M1.98 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-7, 3 SSE FRANKLIN.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:26 AM CDTRiver Flood WarningMKXRacine71 hr
Oct 1, 10:16 AM CDTRiver Flood WatchMKXWaukesha19 hr
Oct 1, 11:05 AM CDTRiver Flood WarningMKXRacine11 hr
Oct 1, 11:05 AM CDTRiver Flood WarningMKXLafayette4 days
Oct 1, 11:05 AM CDTRiver Flood WarningMKXRacine71 hr
Oct 1, 11:05 AM CDTRiver Flood WarningMKXKenosha14 days
Oct 1, 11:05 AM CDTRiver Flood WarningMKXMilwaukee42 hr
Oct 1, 2:28 PM CDTAreal Flood WarningMKXIowa3 hr
Oct 1, 3:02 PM CDTRiver Flood WatchMKXLafayette12 hr
Oct 1, 3:02 PM CDTRiver Flood WatchMKXGreen21 days
Oct 1, 5:27 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette3 hr
Oct 1, 6:33 PM CDTAreal Flood AdvisoryMKXDane3 hr

Nearby

River Flood Watches in Wisconsin, 2018Every river flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.